Iowa, 2011Flooding in Iowa, June 1 to 30, 2011
June 1 to 30, 2011 · NWS FSD · 3 events in 3 counties and zones
Minor to moderate flooding of the lower Big Sioux River continued in June. The water levels varied, with the river falling a little below flood stage for a few days in the middle of the month, rising above flood stage again due to heavy rains, then beginning to fall again near the end of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor to moderate flooding of the lower Big Sioux River continued in June. The water levels varied, with the river falling a little below flood stage for a few days in the middle of the month, rising above flood stage again due to heavy rains, then beginning to fall again near the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 8:30 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, May 31, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT TUE MAY 31 2011
.DISCUSSION...
FORECAST IN GOOD SHAPE...NO UPDATES ANTICIPATED. WINDS HAVE DROPPED
OFF QUICKLY WITH THE LOST OF DEEPER MIXING. TEMPERATURE WILL FOLLOW
WITH A RAPID DROP THIS EVENING. MAINLY LOOKING AT LOWS IN THE 40S
TONIGHT. WILL SEE SOME CIRRUS SPILLING INTO THE AREA OVERNIGHT. /97
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF FORECAST PERIOD. WINDS
BECOMING LIGHT THIS EVENING WITH THE AXIS OF HIGH PRESSURE SHIFTING
EAST ACROSS THE AREA TONIGHT AND TOMORROW. SCATTERED THUNDERSTORMS
EXPECTED BETWEEN 4Z AND 12Z THURSDAY WITH LARGE HAIL POSSIBLE WITH
SOME STORMS. /97
&&
.PREV DISCUSSION...
STRONG WESTERLY WINDS WILL PERSIST INTO THE EARLY EVENING HOURS AS
LOW PRESSURE SHIFTS EASTWARD ACROSS SOUTH CENTRAL CANADA...WITH A
GRADUAL DROP OFF FROM WEST TO EAST STARTING SHORTLY BEFORE 7 PM. AS
SURFACE HIGH PRESSURE BUILDS INTO CENTRAL SOUTH DAKOTA OVERNIGHT...
WINDS WILL DROP OFF SHARPLY AND TEMPERATURES WILL FALL TO NEAR LATE
AFTERNOON DEWPOINT TEMPERATURES. SCATTERED STRATOCU WILL CONTINUE TO
SHIFT ACROSS PORTIONS OF THE FORECAST AREA THROUGH EARLY EVENING...
BUT WILL LIFT NORTHEASTWARD AND OUT OF THE AREA BY SUNSET. /LAFLIN
ON WEDNESDAY...THE NAM BEGINS TO PAINT CONVECTION DURING THE DAYTIME
ACROSS PARTS OF OUR FORECAST AREA. THERE IS CERTAINLY ELEVATED
INSTABILITY. BUT AT THIS TIME...THE CIN STRENGTH ALOFT EVEN ON THE
NAM IS INCREDIBLY STRONG. SO AM NOT BUYING THE NAM OUTPUT...BUT DID
KEEP LOW POPS IN OUR SW ZONES WHERE AN AFTERNOON CAP IS MOST LIKELY
TO BREAK. BUT THEN ON WEDNESDAY NIGHT...THE LOW LEVEL JET REALLY
KICKS IN WITH 35 TO 45 KNOTS COMMON JUST OFF THE SURFACE. WARM AIR
ADVECTION AND VERY STRONG THETAE ADVECTION WORKS ITS WAY FROM SOUTH
TO NORTH...WHICH STILL LOOKS LIKELY TO SPAWN CONVECTION IN THIS AREA
ON THE EASTERN SIDE OF A DEVELOPING WARM FRONT FROM SW SD TO CENTRAL
NEBRASKA. THUNDERSTORMS COULD THEN VERY WELL LINGER INTO THURSDAY
MORNING EAST OF I 29. AS THE WINDS OFF THE SURFACE CONTINUE TO BE
STRONG ON THURSDAY...WOULD NOT BE SURPRISED IF WE EVENTUALLY ISSUE A
WIND ADVISORY FOR AREAS ALONG AND EAST OF I 29 WITH 35 TO 45 KNOTS
OF SPEED STILL COMMON NOT TOO FAR OFF THE SURFACE. IT WILL ALSO BE A
WARM AND HUMID DAY ON THURSDAY WITH TEMPERATURES COMFORTABLY
REACHING THE MID 80S TO LOWER 90S. FELT THE MANY GUIDANCE VALUES
WERE A LITTLE TOO COOL WITH THE 850MB TEMPERATURES PROGGED.
KEPT SOME SMALL POPS GOING LATE THURSDAY NIGHT JUST AHEAD OF A COLD
FRONT WORKING INTO THIS AREA. WITH A FAIRLY DECENT SHORT WAVE MOVING
INTO THE CENTRAL PLAINS LATER THURSDAY NIGHT...IT CERTAINLY COULD
SPAWN SOME ISOLATED THUNDERSTORMS WITH A HIGH DEGREE OF WIND SHEAR
PRESENT AND OUR STRONG LOW LEVEL JET CONTINUING. THE MAJOR LIMITING
FACTOR FOR CONVECTION THURSDAY NIGHT IS STRONG CAPPING. ON FRIDAY
DESPITE THE COLD FRONT MOVING THROUGH THIS AREA...THE CAPPING JUST
LOOKS TOO STRONG TO OVERCOME. SO LEFT THINGS DRY. PLACED
TEMPERATURES ABOVE GUIDANCE READINGS AHEAD OF THE FRONT IN OUR
EASTERN ZONES...AND AT OR BELOW GUIDANCE READINGS IN OUR FAR WEST.
IN THE EXTENDED FRIDAY NIGHT THROUGH TUESDAY...CONFIDENCE ON THE
DETAILS IS NOT ALL THAT HIGH THIS GO AROUND...ESPECIALLY ON DAYS 6
AND 7. THE PREVIOUSLY MENTIONED STRONG UPPER WAVE EXITS ACROSS
WESTERN ONTARIO...WHICH THE VARIOUS MEDIUM RANGE GUIDANCE IS IN GOOD
AGREEMENT ON...WHICH WILL GIVE A LIGHT W TO NW SURFACE FLOW OF AIR
IN THIS AREA. THE QUESTION MARK IS PRECIPITATION CHANCES. A REAL
SUBTLE SHORT WAVE MOVES NORTH OF THE SURFACE BOUNDARY WHICH HELPS TO
CREATE AN AREA OF MID LEVEL FRONTOGENESIS IN THE SOUTHERN SECTIONS
OF OUR FORECAST AREA. THEREFORE BELIEVE THAT THE ELEVATED SHOWER OR
THUNDERSTORM CHANCES WILL BE CONFINED PRIMARILY TO ALONG AND SOUTH
OF THE I 90 CORRIDOR FRIDAY NIGHT AND EARLY SATURDAY. THERE IS A
CHANCE THAT THESE CHANCES MAY GET SHOVED EVEN FURTHER SOUTH IN
FUTURE MODEL RUNS...SO WE ARE NOT LOOKING AT ANY HEAVY RAINFALL TO
EXAGGERATE EXISTING MAIN STEM FLOODING PROBLEMS. THEN ON SATURDAY...
THE UPPER RIDGE FLATTENS OUT OVER THE SOUTHERN U.S. AS THE WAVE IN
CANADA DEPARTS...WHICH LASTS INTO SUNDAY. THE GFS WANTS TO
STRENGTHEN THE UPPER LOW OVER THE HUDSON BAY...WHICH IN TURN PUSHES
THE UPPER RIDGE WESTWARD AND PUTS THIS AREA IN A NW FLOW ALOFT. THE
ECMWF ON THE OTHER HAND KEEPS THE UPPER RIDGE OVER THE EASTERN U.S...
AMPLIFIES IT...AND BRINGS ANOTHER UPPER TROUGH INTO THE WESTERN U.S.
EARLY NEXT WEEK. SO ITS ON MONDAY AND TUESDAY WHEN THE DISCREPANCIES
ARE RUNNING WILD. FOR WHAT IS WORTH...THE CANADIAN GLOBAL IS MUCH
CLOSER TO THE ECMWF AT 12Z MONDAY...SO AM HEDGING TOWARD THOSE TWO
SOLUTIONS. THE LOW LEVEL JET INCREASES DRAMATICALLY AHEAD OF THE
UPPER TROUGH ON SUNDAY NIGHT...SO THERE MAY BE ENOUGH ELEVATED
INSTABILITY TO SPAWN SOME ACCAS THUNDERSTORMS...BUT THE CAPPING IS
PRETTY INTENSE. OTHERWISE I REALLY DO NOT SEE A LOT OF RAIN CHANCES
ON MONDAY AND TUESDAY AT THIS TIME. FOR TEMPERATURES...THERE WILL BE
A BIT OF A COOL DOWN ON SATURDAY BEHIND THE UPPER WAVE...THEN A BIT OF
WARMING TREND. BUT FOR RIGHT NOW...TEMPERATURES DO NOT LOOK TOO HOT
OR COLD ONE WAY OR ANOTHER.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, May 31, 10:09 AM CST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 AM CDT TUE MAY 31 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1109 AM CDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER
RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL MAINLY IMPACT
CAMPING AND BOATING ACTIVITIES ALONG THE RIVER.
WIND AND FOG...
WESTERLY WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS TO OVER 40
MPH MAINLY NORTH OF HIGHWAY 20 THROUGH EARLY EVENING. THE HIGHEST
WIND SPEEDS WILL OCCUR ALONG AND NORTH OF INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY
AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD NORTHEAST
THROUGH MUCH OF WEDNESDAY NIGHT. LARGE HAIL WILL BE POSSIBLE WITH
A FEW OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Sioux
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sioux County, Hawarden to 2 mi SSW of Hawarden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.000, -96.470
Minor to moderate flooding continued on the lower Big Sioux River in June, with some lowlands including some farmland and a few roads flooded. The river fell below flood stage for a few days in the middle of June, rose again due to heavy rains, and began to fall again before the end of the month. The river crested at 3.6 feet above flood stage at Hawarden on June 24th.
Flood, Plymouth
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Plymouth County, 6 mi N of Akron to 6 mi SW of Akron
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.917, -96.550
Minor to moderate flooding continued on the lower Big Sioux River in June, with some lowlands including some farmland and a few roads flooded. The river fell below flood stage for a few days in the middle of June, rose again due to heavy rains, and began to fall again before the end of the month. The river crested at 3.3 feet above flood stage at Akron on June 25th.
Flood, Woodbury
- When
- June 5, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Woodbury County, 5.17 mi W of Sioux City to 5.09 mi WSW of Sioux City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.487, -96.480
Minor flooding of the Big Sioux River in the North Sioux City and Dakota Dunes areas developed, mostly from backing of waters from major flooding of the nearby Missouri River, and to a small extent from the arrival of floodwaters from upstream on the Big Sioux River. The flooding had at most a small additional impact to the major flooding of the Missouri River in the area. The Big Sioux River crested at 3.2 feet above flood stage at Sioux City on June 27th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flood in Washington, June 1 to 18, 2011$1.2 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327439, 327442, 327446.